Balance and Vestibular Program
Many medications and heavy metal exposures can cause ototoxicity (temporary or permanent injury to the structures of the inner ear). This can result in hearing loss, dizziness, and imbalance.
Certain substances will affect the balance organs more than the hearing organs, or vice versa. The most frequent cause of ototoxicity is the use of antibiotics, especially the aminoglycosides (e.g. gentamicin, tobramycin) and vancomycin.
Other medications that may have ototoxic effects:
- include loop diuretics, such as furosemide and ethacrynic acid
- chemotherapy agents, such as cisplatin, carboplatin, vincristine, etc.
Toxic exposures to lead and mercury can also cause ototoxicity.
The symptoms of ototoxicity in children include:
- hearing loss
- dizziness or imbalance
- tinnitus (ringing in the ears)
How Boston Children's Hospital approaches ototoxicity
Ototoxicity is usually suspected when a child develops hearing loss or dizziness/imbalance either during or soon after treatment with a medication that is known to be ototoxic. Ototoxicity from heavy metals, such as lead or mercury, may be much more difficult to detect and may require special blood tests to check for abnormal levels of these metals in your child’s bloodstream.
A hearing test is required to evaluate hearing loss from ototoxicity. Sometimes, your doctor may want your child to undergo multiple hearing tests during a long-term treatment with a known ototoxic medication to monitor for the development of hearing loss, even if your child is not yet experiencing a sensation of hearing loss or imbalance.
Vestibular and balance tests may also be needed to see if vestibular function is affected and to rule out other causes of dizziness and hearing loss before your child is diagnosed with ototoxicity. These tests can be done right here at the Balance Program.
The main treatment for ototoxicity is to stop administration of the offending medication. The effects of some ototoxic medications, such as aspirin and diuretics, on hearing and balance are temporary, while the effects of others, such as the aminoglycosides, can be permanent.
Patients with permanent balance problems and longstanding dizziness from ototoxicity may benefit from vestibular rehabilitation therapy, in which a specially-trained physical therapist will help the child with exercises to "retrain" his balance organs.